Valproic Acid Toxicity


The medication valproic acid is used in the management of seizures. This drug can be toxic to the mitochondria in high doses [1, 2].


What is Valproic Acid?

The drug valproic acid is a fatty acid chain that is initially used in the management of different types of seizures. In 1995, the Food and Drug Association (FDA) of the United States have approved the use of this drug for the treatment of acute mania in patients who are diagnosed with mood disorders.

It is also used for the prophylaxis of migraine and as an adjunct to benzodiazepines for the withdrawal of alcohol and other sedatives [1, 2]. Valproic acid is thought to exert its therapeutic effect by inhibiting the reuptake and decreasing the degradation of gamma-aminobutyric acid (GABA) in the brain [2].


Valproic Acid Toxicity

What is Valproic Acid Toxicity?

The toxicity associated with the increased intake of valproic acid may occur possibly due to accidental ingestion or intentional ingestion in an attempted suicide. Increased amount of valproic acid results in increased level of GABA. This causes several disruptions in the metabolic processes in the body such as the urea cycle. These disruptions may ultimately lead to inflammation and compromise in several organs.


The long-term use of this drug in males may also compromise the reproductive function. Another effect of the use of valproic acid is it depletes the level of carnitine in the body. It will lead to the accumulation of fat in the cytoplasm because of the decreased transport of fatty acids. There is a risk for the accumulation of fat in the liver because of this [1, 2, 3]. The therapeutic range for valproic acid is between 50-125 µg/mL and the toxic dose is identified to be at greater than 150 µg/mL [1, 3]

Signs and Symptoms

Most cases of valproic acid toxicity are relatively benign but the multi-organ effect may result from ingestion of large doses of this drug [2].

Valproic Acid Toxicity symptoms

CNS effects

The most common symptom that may be seen are related to the depression of the central nervous system (CNS). There may be dizziness, hallucinations, irritability, headache, confusion and ataxia or loss of control of body movements. There may be seizures because of the worsening of seizure control. Cerebral edema may appear within 48-72 hours after the ingestion. The patient may fall into a coma if the serum level of valproic acid exceeds 850mg/L [1, 2, 3, 4, 5].

Cardiovascular effects

Instability of the hemodynamic system may present as hypotension and tachycardia [1, 2, 3, 4, 5].

Gastrointestinal effects

Abdominal pain, nausea, and vomiting may initially appear. High doses of valproic acid may lead to inflammation of the pancreas and the liver [1, 2, 3, 4, 5].

Other symptoms

If the condition is not managed or if the patient ingested a large amount of valproic acid there may be a renal failure or suppression of the bone marrow [1, 2, 3, 4, 5].


Treatment

Once the patient arrives in the hospital for a suspected valproic acid toxicity, the initial priority is to stabilize the patient. A patent airway must be established and an intubation may be performed if it is necessary. An intravenous access may be necessary for the administration of fluids and medications. After the patient has been stabilized, measures to decrease the amount of valproic acid in the body can begin.

Activated charcoal may be given to patients who present in the hospital one hour after ingesting valproic acid. The amount of activated charcoal that may be given is based on the optimum charcoal-to-toxin ratio which is 10:1. If the patient used sustained-release products, a whole body irrigation may be performed. Performing a hemodialysis will help reduce the amount of valproic acid in the system.

Naloxone has been known to a GABA antagonist or may inhibit postsynaptic GABA transport. Because of this, it may be given to patients who may suffer from valproic acid toxicity [1, 2, 3, 4, 5].

Individuals who are known to intentionally ingest valproic acid may require a psychiatric referral once they have become asymptomatic [1].

Prevention

Accidental ingestion of valproic acid may be prevented by properly labeling the medication bottles and kept in areas that are out of children’s reach. Those who are prescribed this medication must take valproic acid according to the prescription of the physician. Any toxicity symptoms should be reported to the physician for immediate treatment [1, 2, 3, 4, 5].

Valproic acid is beneficial to patients as long as it is taken according to the order of the prescribing physician. If you have more information about the toxicity of valproic acid, please post your thoughts in the comments section below. You can also feel free to share this article on your social media sites to let other people know.

References

  1. Abbasi, A. A. (2016, December 20). Valproate Acid Toxicity. Retrieved from Medscape: http://emedicine.medscape.com/article/819315-clinical#b1
  2. Nickson, C. (2015, September 3). Sodium Valproate Overdose. Retrieved from Life in the Fast Lane: http://lifeinthefastlane.com/ccc/sodium-valproate-overdose/
  3. Drugs.com. (2016, November 3). Valproate. Retrieved from Drugs.com: https://www.drugs.com/cdi/valproate.html
  4. Sztajnkrycer, M. (2002). Valproic acid toxicity: overview and management. Journal of Toxicology. Clinical Toxicology., 789-801.
  5. Medline Plus. (2014, July 15). Valproic Acid. Retrieved from Medline Plus: https://medlineplus.gov/druginfo/meds/a682412.html

Similar Posts:


Leave a Reply

Your email address will not be published.